What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jul 24, 2:35 PM EST, 3 hours 46 minutes earlier.
Area forecast discussion, Jul 24, 2:35 PM EST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
335 PM EDT Wed Jul 24 2024
.SYNOPSIS...
Unsettled conditions are expected to continue through much of
this week with scattered to numerous mainly afternoon and
evening showers and thunderstorms each day. A cold frontal
passage late this week will likely allow for a drier and more
comfortable weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 310 PM EDT Wednesday...
Key Message:
- Another round of showers and thunderstorms is expected from
late this afternoon through around midnight. Localized
instances of flash flooding are possible, especially in flood
prone/urbanized areas of south central and SE VA into NE NC.
Latest wx analysis continues to show a broad positively tilted
upper trough centered from eastern Canada back into the Great
Lakes, with a Bermuda Ridge located offshore. Moist SW flow
aloft continues to stream in over the area between these two
features, with PW values on the order of 2-2.25" over the
region. At the surface, low pressure is located over the
northern mid-Atlantic with a quasi-stationary frontal boundary
draped across SE PA into the Blue Ridge. Farther north, low
pressure lingers over the upper Great Lakes, with a cold front
stretching back into the mid-Missouri valley and the central
plains.
Some scattered showers have developed just W-NW of a RIC-SBY
line early this afternoon, as a few disturbances lift NNE ahead
of the approaching front. These showers will continue to push
E-NE over the next few hours. The front continues to slowly drop
SSE across the region. Latest CAMs continue to struggle with
latest trends, but have basically kept high chance to likely
PoPs along the theta-e ridge/coincident with moisture
convergence boundary NW of RIC through ~5 PM. Storm coverage
will be a bit less on average with respect to areal coverage,
but the storms that do develop are likely to be heavy rainfall
producers. As additional disturbances and a slug of WAA arrives
from the W-SW this evening, the concern for heavy rainfall
shifts south across south central and SE VA, eventually reaching
into the Hampton Roads area and NE NC after 00z/8p. Locally
heavy rainfall remains the primary threat from these storms
through this evening, and a Day 1 SLGT Risk for excessive
rainfall from WPC remains over areas mainly SSE of I-64,
tapering to a MRGL Risk across far N/NW portions of the FA. The
12z HREF has a 10-30% probability of 3"/3 hr rain amounts across
SE portions of the area during this time, centered just E of
I-95 into SE VA. Lastly, the severe threat can't be altogether
disregarded, given effective shear on the order of 30-40 KT and
some decent MLCAPE values ~1000-1500 J/Kg per latest
mesoanalysis. However, given meager mid-level lapse rates, only
an isolated threat for a damaging wind gust or two looks to
exist. A Marginal Risk from SPC for Day 1 remains in place for
the western half of the area.
Convection gradually diminishes overnight, with stratus and
patchy fog re-developing. some spotty showers will linger into
the late night hours, with lows mainly in the upper 60s well
inland, low to mid 70s elsewhere.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
As of 310 PM EDT Wednesday...
Key Messages:
- Unsettled weather continues on Thursday with a continued risk
for flash flooding, mainly along and south of Interstate 64.
- Gradually improving conditions by Friday with the heavy rain
threat shifting south of the local area.
The weak front/sfc trough will remain draped near or just NW of
the local area to begin the day Thu. Meanwhile, the main cold
front will gradually approach from the north through the day,
likely reaching the Mason-Dixon line by Thursday evening. The
front then slowly drops south across the region Thursday night
through Friday.
SW flow aloft persists across the region through Thu night,
before gradually becoming W then WNW on Fri. Additional disturbances
in the flow will continue to track SW to NE over the area
tomorrow and Friday, being eventually getting suppressed to our
south by late Friday. Stratus will mark much of the day
Thursday, and will result in a muggy, cooler day tomorrow with
highs only in the low- mid 80s. In addition, showers may be
around through much of the day with the heaviest rain (and
greatest flash flood threat) confined to SE VA and NE NC. While
the NW two- thirds of the area won't see that much rain during
the day, convection likely re-fires just ahead of the front
by late aftn before again pushing south into the FA during the
evening before weakening some Thursday night. Have maintained
the likely PoPs across much of the area on Thursday, mainly in
the evening. Given the environment and recent wet weather,
flash flooding will continue to be the main threat with a very
low threat for severe wx. WPC has a SLGT ERO for far southern
portions of the area on Thu and a MRGL farther north.
On Friday, the best PoPs (likely) become confined to far southern VA
and NE NC, with slight chance to chance PoPs further north as the
front continues to shift to the south. WPC has the SLGT ERO
generally south of the Albemarle Sound, with a MRGL extending north
into far southern VA. High temperatures on Friday generally range
from the low to mid 80s. Areal average QPFs through Friday
range from around 0.5" central/north to 1-2" south of a AVC-AKQ-ORF
line. Of course, locally higher amounts are likely given the
nature of the convection.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As of 310 PM EDT Wednesday...
Key Message:
- Dry weather finally returns this weekend.
Upper ridging builds over the eastern seaboard behind the
departing upper level trough This will result in lower PW values
and a markedly drier, more comfortable airmass building across
the region over the upcoming weekend. Temperatures will
generally stay close to or slightly below normal through
Saturday with most areas in the 80s. Lows mainly in the 60s this
weekend, with some upper 50s possible well inland Sunday morning.
Moisture return does slowly begin to set in early next week, as
an upper level shortwave lifts north/northeast across from the
southern plains into the western Great Lakes by Mon-Tue of next
week. Showers return to the forecast by Tuesday afternoon along
the pre-frontal trough ahead of the next frontal passage for the
middle of next week. Temperatures remain near or just below
climo Sat/Sun, before moderating back toward normal by midweek.
Highs in the mid to upper 80s/around 90 Mon-Wed, with lows in
the mid 60s to low 70s.
&&
.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 225 PM EDT Wednesday...
Mainly VFR conditions across area terminals to begin the 18z
period, though some pockets of stratus have resulted in some
lingering stratus along the coast. Do expect degrading flight
conditions this afternoon into the evening, with another round
of aftn/evening tstms. Some scattered showers will be at RIC/SBY
over the next few hours, with the best chances for convection
will be at ORF/ECG/PHF for the late afternoon and evening. Have
maintained VCTS during this time frame. After showers briefly
taper off, another round of MVFR to IFR stratus is expected late
tonight, which should then persist into much of Thu AM. Winds
remain S-SW at ~10 kt through the period.
Outlook: After a brief lull, another round of showers and storms
develops across (mainly) SE coastal terminals Thursday
afternoon. Brief flight restrictions for both CIGs and VSBY
will be possible. Thereafter, unsettled conditions continue
through Friday, with another chance for mainly aftn/evening
showers/tstms. Rain chances diminish, with VFR/dry conditions
returning this weekend, then persist into early next week.
&&
.MARINE...
As of 335 PM EDT Wednesday...
Key Message:
- Prevailing sub-advisory conditions are expected to continue
through the period, although thunderstorms are possible each
day through Friday (mainly during the afternoon/evening).
The Bermuda high remains in place well offshore today. The
stationary front that has been hanging around the local area is
cutting through central VA as of latest sfc analysis with a weak
area of low pressure along the front to the N. Latest wind
observations indicate SW winds of 10-15kt over local waters. Seas
are 2-3ft and waves are 1-2ft. Another round of showers and
thunderstorms are expected this afternoon into tonight, which could
bring elevated winds/waves and heavy rain. Later tonight, SW winds
will once again pick up to ~15kt with gusts to 20kt, diminishing
back to ~10kt Thurs morning. Winds stay around 10kt through the day.
Additional storms are likely, but highest coverage looks to be over
the lower bay/James and southern coastal waters. A cold front will
push S through the region Thurs night/Fri morning. Behind it, winds
turn to the N, then NE. Not expecting any surge behind the front, so
winds will stay in the 5-10kt range. High pressure will build in
through the weekend, its center staying to the N of local waters.
Onshore flow at 5-10kt will persist through the weekend.
Seas may temporarily build toward 4ft tonight as winds pick up,
especially out near 20nm. Seas fall back to 2ft through the day
Thurs and stay at 2ft through the weekend. Waves in the bay will be
2-3ft tonight, then 1-2ft Thurs. Waves will generally be 1ft or less
Fri through the weekend, with the exception of 1-2ft waves in the
mouth of the bay.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ERI/MAM
NEAR TERM...MAM
SHORT TERM...ERI/MAM
LONG TERM...ERI/MAM
AVIATION...ERI/MAM
MARINE...AM
Hazardous weather outlook, Jul 24, 2:58 PM EST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
358 PM EDT Wed Jul 24 2024
MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-252000-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
358 PM EDT Wed Jul 24 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This afternoon and tonight.
Thunderstorms could produce locally heavy rain this afternoon
through this evening. This rainfall could lead to a few instances
of flash flooding, expecially in urban or other flood prone areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An unsettled pattern continues through Thursday with continued
potential for heavy rainfall and associated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ025-VAZ099-100-252000-
Maryland Beaches-Accomack-Northampton-
358 PM EDT Wed Jul 24 2024
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
MODERATE RIP CURRENT RISK.
Thunderstorms could produce locally heavy rain this afternoon
through this evening, which could lead to a few instances of flash
flooding, expecially in urban or other flood prone areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
An unsettled pattern continues through Thursday with continued
potential for heavy rainfall and associated flash flooding.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 24, 1:08 PM EST, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Wakefield VA
208 PM EDT Wed Jul 24 2024
VAZ061-062-069-510-241900-
Goochland VA-Powhatan VA-Cumberland VA-Eastern Louisa VA-
208 PM EDT Wed Jul 24 2024
...GUSTY SHOWERS WILL IMPACT SOUTH CENTRAL LOUISA...NORTHEASTERN
CUMBERLAND...SOUTHWESTERN GOOCHLAND AND NORTHWESTERN POWHATAN
COUNTIES THROUGH 300 PM EDT...
At 207 PM EDT, Doppler radar was tracking gusty showers along a line
extending from near Goochland to near Cumberland. Movement was east
at 30 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
Locations impacted include...
Goochland, Cartersville, Gum Spring, Fife, Trenholm, Lakeside
Village, Duncan, Oilville, Rock Castle, Oak Forest, Maidens, Three
Square, Irwin, Whiteville, Michaux, West View, Othma, Pemberton,
Hatchers, and Trents Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3764 7825 3768 7824 3770 7823 3784 7786
3767 7777 3748 7836
TIME...MOT...LOC 1807Z 259DEG 26KT 3771 7785 3753 7827
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
MMSpecial weather statement, Jul 24, 1:58 PM EST, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
258 PM EDT Wed Jul 24 2024
VAZ062-064-069-511>513-515>518-242000-
Goochland VA-Eastern Hanover VA-Western Chesterfield VA-
Western Henrico (Including the City of Richmond) VA-
Western King William VA-Western Hanover VA-Eastern King William VA-
Powhatan VA-Eastern Henrico VA-Caroline VA-
258 PM EDT Wed Jul 24 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTH CENTRAL CHESTERFIELD...
SOUTHEASTERN GOOCHLAND...SOUTHEASTERN CAROLINE...NORTHWESTERN
HENRICO...NORTHWESTERN KING WILLIAM...SOUTHERN HANOVER AND EAST
CENTRAL POWHATAN COUNTIES AND THE CITY OF RICHMOND THROUGH 400 PM
EDT...
At 258 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Manakin, or near Tuckahoe, moving northeast at
25 mph.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Reduced visibility and minor flooding possible.
This strong thunderstorm will be near...
Tuckahoe, Laurel, Wyndham, and Glen Allen around 305 PM EDT.
Ashland around 315 PM EDT.
Randolph Macon College around 320 PM EDT.
Hanover around 330 PM EDT.
Mangohick around 340 PM EDT.
Other locations impacted by this storm include Enfield, Gum Tree,
Johnsons Springs, Elmont, Etna Mills, Epworth, Gilman, Solomons
Store, Chamberlayne, and Atlee.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Heavy rainfall is also occurring with these storms and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3794 7721 3764 7707 3747 7772 3771 7782
TIME...MOT...LOC 1858Z 246DEG 26KT 3764 7768
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
TG
Local storm report, Jul 24, 3:02 PM EST, 3 hours 19 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
402 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM Flash Flood 1 SE Solomons Store 37.63N 77.45W
07/24/2024 Henrico VA Dept of Highways
Standing water on I-95 at mile marker 83.
&&
ButnerLocal storm report, Jul 24, 3:06 PM EST, 3 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
406 PM EDT Wed Jul 24 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM Flash Flood 1 SE Lakeside 37.61N 77.46W
07/24/2024 Henrico VA Dept of Highways
Standing water on I-95 at mile marker 81.
&&
Butner